Frailty and Polypharmacy in Older Adults: What Nurses Can Do to Prevent Harm

Populations are ageing fast worldwide, including in Africa and Asia. With age come more long-term conditions, and with those, more medicines. Many older adults take five or more medicines a day (often called polypharmacy). When combined with frailty, this can lead to falls, confusion, kidney injury, bleeding, and hospital admissions. Nurses often know the patient best and are in a strong position to spot problems.

What is frailty?

Frailty is a state of reduced physical and mental reserve, so that a minor stressor (a urinary infection, a new medicine, a change in environment) can cause a major decline. It’s not the same as age: some 90-year-olds are robust, while some 60-year-olds are frail.

Signs of frailty

  • Slow walking, weakness, unintentional weight loss, exhaustion, low activity.
  • Falls, new incontinence, confusion (delirium) or sudden loss of mobility, sometimes called “frailty syndromes”.
  • Needing help with daily activities.

The Clinical Frailty Scale (CFS) rates people from 1 (very fit) to 9 (terminally ill) based on function in the two weeks before illness. It’s widely used in emergency and inpatient settings to guide decisions.

Why medicines cause more harm in older people

  • Reduced kidney and liver function means drugs accumulate.
  • More body fat and less water change drug distribution.
  • The brain is more sensitive to sedatives and anticholinergic drugs.
  • Interactions multiply with each extra medicine.
  • Prescribing cascades: a side effect is mistaken for a new condition and treated with another drug.

High-risk medicines to watch

  • Sedatives: benzodiazepines, “Z-drugs” (zopiclone), some antipsychotics: falls and confusion.
  • Anticholinergics: some antihistamines (e.g. chlorphenamine), bladder medicines (oxybutynin), tricyclic antidepressants: confusion, constipation, urinary retention.
  • Opioids: sedation, constipation, falls.
  • NSAIDs: kidney injury, stomach bleeding, heart failure.
  • Antihypertensives and diuretics: postural hypotension, falls, dehydration, kidney injury.
  • Anticoagulants and antiplatelets: bleeding (but often very beneficial; balance carefully).
  • Diabetes medicines (insulin, sulfonylureas): hypoglycaemia; targets are often relaxed in frail older adults.

Tools such as the STOPP/START criteria and the Beers Criteria help clinicians identify potentially inappropriate medicines in older adults.

What nurses can do

  • Accurate medicine history: include over-the-counter medicines, herbal and traditional remedies, and medicines from multiple prescribers.
  • Ask how they actually take them: many older adults skip doses, double up, or share medicines.
  • Observe for side effects: dizziness on standing (check lying and standing blood pressure), drowsiness, confusion, constipation, falls.
  • Raise concerns and request a structured medication review, especially after a fall or admission.
  • Support deprescribing: carefully stopping or reducing medicines that no longer help, with the patient’s involvement. Some need gradual tapering (e.g. benzodiazepines, beta-blockers, antidepressants).
  • Simplify regimens: fewer doses per day, blister packs or dosette boxes where appropriate.
  • Involve carers and community pharmacists.

Beyond medicines

  • Keep people moving: bed rest causes rapid muscle loss in older adults.
  • Nutrition and hydration support.
  • Prevent and recognise delirium.
  • Falls prevention.
  • Comprehensive geriatric assessment where available.
  • Discuss what matters most to the person, and advance care planning.

Based on the Clinical Frailty Scale (Rockwood), STOPP/START criteria v3, the American Geriatrics Society Beers Criteria, NICE NG56 (Multimorbidity) and WHO guidance on medication safety in polypharmacy. Educational content.

Leave a Comment

Scroll to Top

Discover more from Nursing Media Network

Subscribe now to keep reading and get access to the full archive.

Continue reading